Diabetes medication incidents in the care home setting

    loading  Checking for direct PDF access through Ovid

Abstract

This article analyses data received from a Freedom of Information Act 2000 request made to the National Patient Safety Agency in June 2010. Information was requested about adverse drug event reports in relation to insulin therapy and oral glucose-lowering agents in the care home setting. Data identified were reported to the National Patient Safety Agency between January 12005 and December 312009 and were processed through the National Reporting and Learning Service. There were 684 reports related to insulin and 84 incidents related to oral glucose-lowering agents. The most common error involved wrong or unclear dose: 173 reports for insulin, including one death, and 20 reports for oral glucose-lowering agents. Evidence shows that residents with diabetes in care homes are at risk of harm from adverse drug events involving insulin and oral glucose-lowering agents.

Review

All articles are subject to external double-blind peer review and checked for plagiarism using automated software.

Online

Guidelines on writing for publication are available at www.nursing-standard.co.uk. For related articles visit the archive and search using the keywords above.

Related Topics

    loading  Loading Related Articles